invokana canagliflozin

The U.S. Food and Drug Administration released a safety communication this week reporting that new data from two clinical trials has found the type 2 diabetes drug, Canagliflozin, to cause an increased risk of leg and foot amputations.

The FDA is now requiring that new warnings describing this risk, including a Boxed Warning, be added to the labels of the Canagliflozin, also known as "Invokana," "Invokamet," or "Invokamet XR."

Canagliflozin is a prescription medication used to lower blood sugar in adults who have type two diabetes.

The two clinical trials conducted were the CANVAS (Canagliflozin Cardiovascular Assessment Study) and CANVAS-R (A Study of the Effects of Canagliflozin on Renal Endpoints in Adult Participants With Type 2 Diabetes Mellitus).

The trials showed that type 2 diabetes patients treated with Canagliflozin needed leg and foot amputations twice as often as patients treated with a placebo. It was also found that amputations of the toe and the middle of the foot were the most common, while amputations of the leg also occurred. Several patients had multiple amputations, some involving both limbs.

The FDA recommends that, "patients taking Canagliflozin should notify your health care professionals right away if you develop new pain or tenderness, sores or ulcers, or infections in your legs or feet."

Patients and healthcare professionals should report any adverse events or side effects related to Canagliflozin to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

Read the FDA's Safety Communication here.

If you or a member of your family suffer from a complication after taking a defective drug, please contact Hadley Matarazzo at (585) 325-5150 or click here to contact us for a free legal consultation.